September 28 is the date Alexander Fleming discovered penicillin in 1928. Significantly it was designated National Penicilin Allergy Day to celebrate raising awareness and focusing on the importance of knowing a patient’s true allergy history while offering care and resources. Unverified penicillin allergy is being increasingly recognized as a public health concern 1, and studies […]
Archive for the ‘Penicillin Allergy’ Category
1. What are the signs and symptoms of penicillin allergy? People who are allergic may have any of the following symptoms within an hour of taking the drug: Hives (red welts) Swelling, commonly of the lips, eyes, tongue, hands, or feet. Shortness of breath or wheezing In severe reactions, fainting can occur 2. […]
Chances are you or someone you know has a penicillin allergy. Penicillin and its derivatives are the most common cause of drug-induced anaphylaxis, accounting for some 500 deaths per year in the United States. However, 10 times as many people think that they have a penicillin allergy. Did you know for every 100 people with […]
When you have an allergy, your immune system overreacts to a substance (allergen) to which you are exposed. Allergy testing can provide useful information which an allergist can then use to treat your symptoms.
Medications affect each of us in different ways, and reactions to drugs are very common. However, not all reactions are allergies. This is important because the type of reaction you are having (an allergy, a side effect, or intolerance) will determine what medications you can take in the future.
Penicillin is one of the most commonly reported drug allergies. However, at least 80% of people who were penicillin allergic will no longer be allergic 10 years after the reaction. In fact, 95% of people labeled allergic turn out to have negative testing and can take penicillin again without problems. Simply avoiding penicillin anyway may sound simple, but there are risks: